Florida, 2010

Hail and Damaging Winds in Florida, May 28, 2010

May 28, 2010 · NWS TAE · 9 events in 2 counties and zones

Afternoon thunderstorms developed in association with the sea-breeze. A couple of storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Afternoon thunderstorms developed in association with the sea-breeze. A couple of storms became severe. One storm moved through parts of Tallahassee and produced numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 28, 8:25 AM EST, 4 hours 46 minutes earlier.

Area forecast discussion, May 28, 8:25 AM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
925 AM EDT FRI MAY 28 2010

.UPDATE...
THE UPPER AIR ANALYSIS THIS MORNING SHOWS A TROUGH OVER THE WESTERN
U.S...A RIDGE OVER THE PLAINS...AND TROUGHING OVER THE EAST. WATER
VAPOR IMAGERY SHOWS A SHORTWAVE OVER EASTERN ILLINOIS DIVING
SOUTHWARD TOWARDS THE SOUTHEAST U.S. THIS SHORTWAVE WILL LIKELY
ENHANCE OUR SHOWER AND THUNDERSTORM CHANCES THIS WEEKEND.

FOR THE REST OF TODAY...A WEAK PRESSURE PATTERN IS IN PLACE ACROSS
OUR LOCAL AREA. THIS WILL ALLOW MESOSCALE INFLUENCES TO DOMINATE OUR
WX TODAY (I.E. THE SEABREEZE). OFFSHORE FLOW TODAY IS WEAKER THAN
PREVIOUS DAYS...SO THE SEABREEZE SHOULD BE ALLOWED TO PROPAGATE
FURTHER INLAND THIS AFTERNOON WITH A SLIGHTLY LARGER AREA AFFECTED
BY AFTERNOON SHOWERS AND THUNDERSTORMS. THE 12 UTC TAE SOUNDING
SHOWS AN INCREASE IN MOISTURE COMPARED TO PREVIOUS SOUNDINGS...WITH
A PWAT OF 1.50 INCHES OBSERVED TODAY VS 1.31 INCHES LAST NIGHT.
MODIFYING THE 12 UTC TAE SOUNDING FOR AN AFTERNOON SURFACE T/TD OF
92/63 YIELDS AROUND 1800 J/KG OF SBCAPE. THE CURRENT 30 TO 40 POPS
ACROSS THE AREA STILL LOOK GOOD FOR THIS AFTERNOON. THE FCST OF
WIDESPREAD LOWER 90S THIS AFTERNOON ALSO STILL LOOKS GOOD AND TEMPS
MAY EVEN APPROACH THE MID 90S OVER SOUTHEAST AL AND SOUTHWEST GA IN
A FEW SPOTS. OVERALL...FEW IF ANY CHANGES TO TODAY'S FCST ARE
ANTICIPATED.

&&

.AVIATION...
THE TAF PERIOD WILL START WITH VFR CONDITIONS ACROSS THE REGION
WITH LIGHT WINDS AND SCATTERED MID LEVEL CLOUDS. AS THE SEA BREEZE
MAKES ITS WAY INLAND...SCATTERED TSRA WILL BE POSSIBLE THIS
AFTERNOON. HEAVY RAINFALL MAY BRIEFLY LOWER VSBYS TO MVFR LEVELS.
OTHERWISE...VFR CONDITIONS CAN BE EXPECTED INTO THE EVENING WITH
SOME PATCHY FOG DEVELOPING BY SATURDAY MORNING AT MOST TERMINALS.

&&

.MARINE...
LOCAL BUOYS THIS MORNING ARE SHOWING WESTERLY WINDS AROUND 10 KNOTS
WITH WAVE HEIGHTS AROUND 2 FT OFFSHORE. WINDS WILL DIMINISH SLIGHTLY
THIS AFTERNOON WITH GENERALLY 5 TO 10 KNOTS EXPECTED AND SEAS 1 TO 2
FT.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...AUSTIN
REST OF DISCUSSION...DVD
Hazardous weather outlook, May 28, 2:20 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...RESEND
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 AM EDT FRI MAY 28 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-290730-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
320 AM EDT FRI MAY 28 2010 /220 AM CDT FRI MAY 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY...ESPECIALLY
IN THE AFTERNOON AND EVENING HOURS. WEAK UPPER LEVEL WINDS AND
UNSPECTACULAR INSTABILITY WILL LIMIT THE THREAT FOR WIDESPREAD
SEVERE STORMS...BUT A BRIEF STRONG TO SEVERE STORM CAN NOT BE
RULED OUT. THE CHANCE FOR SEVERE STORMS WITHIN 25 MILES OF ANY POINT
IS LESS THAN 5 PERCENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS WEEKEND...ESPECIALLY IN
THE AFTERNOON AND EVENING HOURS. ONCE AGAIN...LIGHT WINDS ALOFT
WILL LIMIT THE THREAT FOR ORGANIZED SEVERE STORMS...BUT A FEW BRIEF
STRONG TO SEVERE STORMS ARE NEARLY IMPOSSIBLE TO RULE OUT THIS
TIME OF YEAR. SCATTERED MAINLY AFTERNOON AND EVENING STORMS WILL
CONTINUE INTO THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, May 28, 1:00 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT FRI MAY 28 2010

FLZ016-017-281845-
GADSDEN-LEON-
200 PM EDT FRI MAY 28 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN AND LEON
COUNTIES...

* UNTIL 245 PM EDT

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM WOODVILLE IN SOUTHEAST LEON COUNTY TO NEAR
QUINCY. THESE STORMS WERE NEARLY STATIONARY.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON

The radar

The Tallahassee radar (KTLH), 7 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Leon

When
May 28, 1:11 PM EST
Where
Leon County, 0.6 mi E of Florida State University (Fsu)
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
30.440, -84.280

Hail, Leon

When
May 28, 1:15 PM EST
Where
Leon County, 1.45 mi ESE of Macon Community Park
Measured
0.75 in hail
Reported by
Public
Coordinates
30.485, -84.246

Hail covered the ground.

Hail, Leon

When
May 28, 1:26 PM EST
Where
Leon County, 1.05 mi S of Maclay Gardens
Measured
1 in hail
Reported by
Public
Coordinates
30.505, -84.251

Hail, Leon

When
May 28, 1:30 PM EST
Where
Leon County, 0.84 mi NW of Governors Square Mall
Measured
1 in hail
Reported by
Public
Coordinates
30.437, -84.262

Hail, Leon

When
May 28, 1:35 PM EST
Where
Leon County, 0.4 mi NW of Winthrop Park
Measured
1.75 in hail
Reported by
Public
Coordinates
30.465, -84.264

Thunderstorm Wind, Leon

When
May 28, 1:35 PM EST
Where
Leon County, Winthrop Park
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.460, -84.260

Two large trees were blown down in the Woodgate neighborhood.

Thunderstorm Wind, Leon

When
May 28, 1:40 PM EST
Where
Leon County, 1.76 mi NE of Winthrop Park
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.479, -84.241

A large tree was blown down across Wednesday Street near Capital Circle NE.

Hail, Leon

When
May 28, 1:50 PM EST
Where
Leon County, 1.26 mi S of Maclay Gardens
Measured
1 in hail
Reported by
Public
Coordinates
30.502, -84.252

Hail covered the ground.

Thunderstorm Wind, Gulf

When
May 28, 1:45 PM CST
Where
Gulf County, 0.88 mi WNW of Wewahitchka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.114, -85.204

A tree was blown down on Highway 22 near Wewahitchka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235517, 235520, 235521, 235522, 235524, 235526, 235528, 235535, 235529.